Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2013, 7:06 PM CDT for Becker County, Hubbard County, Minnesota. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2013, 7:06 PM CDT (00:06 UTC)
- Expired
- May 18, 2013, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Becker County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 161 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:25 PM CDT | HAIL 1 | 15 W Two Inlets, MN | AT TAMARAC RESORT ON ROUND LAKE |
| May 18, 7:33 PM CDT | HAIL 0.75 | 11 W Two Inlets, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
239 WUUS53 KFGF 190006 SVRFGF MNC005-057-190100- /O.NEW.KFGF.SV.W.0003.130519T0006Z-130519T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 706 PM CDT SAT MAY 18 2013 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA... WEST CENTRAL HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA... * UNTIL 800 PM CDT * AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES NORTHEAST OF DETROIT LAKES...AND MOVING TO THE EAST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS POSSIBLE. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAD MEDICINE LAKE AROUND 740 PM CDT. TWO INLETS...SNELLMAN AND PONSFORD AROUND 800 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE OSAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4681 9522 4700 9570 4715 9554 4712 9510 TIME...MOT...LOC 0006Z 286DEG 9KT 4707 9556 HAIL...1.00IN WIND...<50MPH $$ SPEICHER
2 follow-up statements
234 WWUS53 KFGF 190030 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 730 PM CDT SAT MAY 18 2013 MNC005-057-190100- /O.CON.KFGF.SV.W.0003.000000T0000Z-130519T0100Z/ HUBBARD MN-BECKER MN- 730 PM CDT SAT MAY 18 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN BECKER AND WEST CENTRAL HUBBARD COUNTIES UNTIL 800 PM CDT... AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES NORTHWEST OF PARK RAPIDS...AND MOVING TO THE EAST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... BAD MEDICINE LAKE AROUND 740 PM CDT. TWO INLETS...PONSFORD AND OSAGE AROUND 800 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4683 9522 4700 9559 4715 9548 4712 9511 TIME...MOT...LOC 0030Z 286DEG 9KT 4705 9548 HAIL...1.00IN WIND...<50MPH $$ SPEICHER
690 WWUS53 KFGF 190051 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 751 PM CDT SAT MAY 18 2013 MNC005-057-190101- /O.EXP.KFGF.SV.W.0003.000000T0000Z-130519T0100Z/ HUBBARD MN-BECKER MN- 751 PM CDT SAT MAY 18 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BECKER AND WEST CENTRAL HUBBARD COUNTIES WILL EXPIRE AT 800 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4683 9522 4700 9559 4715 9548 4712 9511 TIME...MOT...LOC 0051Z 293DEG 12KT 4702 9539 $$ SPEICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:14 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 18, 3:14 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 314 PM CDT SAT MAY 18 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT MAY 18 2013 ALL EYES ON ANY CONVECTIVE DEVELOPMENT LATE THIS AFTN-EVE IN SE ND-WCNTRL MN. SFC MAP SHOWS A BROAD SFC LOW IN THE MOBRIDGE SD AREA WITH A BOUNDARY (COULD BE CALLED A WARM FRONT) FROM MOBRIDGE TO OAKES THEN TO VALLEY CITY THEN TO HILLSBORO THEN EAST TO NORTH OF DTL-PKD-BRD THEN INTO FAR NW WISCONSIN. IN FAR SE ND AND ADJACENT PARTS OF WCNTRL CLOUDS CLEARED OUT ENOUGH TODAY FOR SFC HEATING AND TEMPS IN THE 77 TO 81 DEGREE RANGE. SATELLITE SHOWS WHAT APPEARS TO BE A CUMULUS CLOUD BOUNDARY FROM HILLSBORO TO ALONG CLAY-NORMAN CO LINE TO NORTH OF PARK RAPIDS. SOUTH WINDS SOUTH OF THIS FEATURE NR 10-13 KTS WHILE NORTH WINDS 5-8 KTS NORTH OF THIS FEATURE. SPC SHOWS LITTLE CIN AND 1500 J/KG CAPE AND SUFFICIENT BULK SHEAR. BUT UPPER LEVELS DONT SHOW ANY BIG THING TO SET STUFF OFF. 17-18Z HRRR REFLECTIVITY DOES SHOW ONE CELL TRYING TO GET GOING IN NORMAN CO. MN 22-23Z PD BUT THEN IT DISSIPATES THIS EVE. MUCH OF NORTHEAST SD HAS SEEN HIGH CLOUDS TODAY AND DEW PTS IN THE 50S AND SPC DOES HAVE SOME SFC BASED CIN IN THIS REGION. THUS MAY BE HARD TO GET ANYTHING GOING THERE. BUT HRRR WANTS TO GENERATE SOME ACTIVITY AXN-STC AREA BY 03Z. ALSO SOME STORMS NR BLACK HILLS IN WRN SD. SOME WRF MODELS INDICATE THIS AREA ORGANIZING MUCH LIKE LAST EVENING AND MOVING EAST-NORTHEAST INTO SE ND-WCNTRL MN OVERNIGHT. SO VARIOUS SCENERIOS TO PLAY OUT. OVERALL WOULD EXPECT ORGANIZATION OF SOME ACTIVITY THIS EVE IN ND/SD/MN BORDER REGIONS AND THEN SPREAD NORTH AND EAST TONIGHT SO WILL STICK WITH HIGH POPS TONIGHT THOUGH CONFIDENCE AT ANY ONE HOUR IS LOW. ALSO QPF AMOUNT IS NOT CERTAIN. PLUS ONLY AREA THAT MUCH MORE THAN 1 INCH OF RAIN LAST NIGHT WAS EASTERN OTTER TAIL COUNTY WITH 0.50 TO 1 INCH NRN WILKIN-SE CLAY INTO WADENA COUNTIES. THIS AREA COULD TAKE THE RAIN. OTHERWISE...RAIN AMOUNTS IN THE VALLEY WERE MOSTLY 0.50 OR LESS WITH A FEW EXCEPTIONS. WITH UNCERTAINITY IN HOW THINGS WILL PLAY OUT TONIGHT DID NOT FEEL CONFIDENT IN ISSUING ANY FLASH FLOOD WATCHES FOR OUR FCST AREA. MODELS ACTUALLY BRING IN HIGHER PWAT (1.6) INTO AREA SUN AFTN-NIGH IN GENERAL RAINFALL AROUND THE UPPER LOW IN SD AND THIS IS IN WHEN MOST WIDESPREAD HEAVIER RAINFALL MAY OCCUR. THUS IF TRUE...GIVES US TIME TO SEE WHAT FALLS THIS EVE BEFORE ISSUING ANY HEADLINES. KEPT HIGH POPS SUNDAY INTO SUN NIGHT MOST ALL AREAS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT MAY 18 2013 UPR LOW AND SFC LOW WILL BE OVER SRN SD MONDAY INTO TUESDAY WITH MOISTURE WRAPPING AROUND INTO ND/NW MN MON-TUES PERIOD WITH GENERAL RAINFALL. KEPT POPS HIGH. FOR TUESDAY NIGHT-FRIDAY...MODELS HAVE BEEN MOST CONSISTENT IN BEGINNING TO MOVE THE STACKED NRN PLAINS LOW PRESSURE SYSTEM EWD IN THE MID WEEK PERIOD. TUESDAY NIGHT INTO WEDNESDAY SHOWS THE TAPPERING OFF OF VERY LIGHT RAIN WITH PERSISTENT NORTH-EASTERLY BLAYER WINDS. INTRUDING DRY AIR FROM WRN ONT SHUD LEAD TO MARKEDLY DIMINISHING CLOUD CLOVER WED EVENING. INCREASING HIGH PRESSURE OVER WRN ONT AND THE LK SUPERIOR AREA ON THURS AND FRI SHUD SWING WINDS FROM THE SOOUH EAST AND KEEP AN OVERALL DRYING AIRMASS OVR THE RRV AND MOST OF MINNESOTA. A WARMIG RIDGE ALOFT AND INCREASED LOW PRESSURE IN EASTERN MT DOES INCREASE THE RISK FOR SCT SHOWERS AND TSTMS INTO EASTERN ND BY LATE FRIDAY AND ACROSS THE FA BY SATURDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 107 PM CDT SAT MAY 18 2013 ACROSS NERN ND AND NRWN MN...AREAS OF IFR TO LIFR CIGS AND VSBYS ALG AND NORTH OF U.S. HWY 2 WILL SLOWLY LIFT AND SHIFT NORTHWARD THIS AFTERNOON...WITH SCT MVFR CIGS LIKELY TO PERSIST INTO THE EVENING. SCT TSTMS ARE EXPECTED TO DEVELOP FROM LATE AFTERNOON INTO THE EARLY EVENING...BECOMING MORE NUMEROUS INTO THE LATE EVENING. ACROSS SERN ND INTO WCNTRL MN...AREAS OF LIFR TO IFR CIGS AND VSBYS ALG AND EAST OF AN AXN-BJI LINE WILL SLOWLY LIFT AND SHIFT NORTHEASTWARD THROUGH THIS AFTERNOON...WITH SCT MVFR CIGS LIKELY TO PERSIST INTO THE EVENING. OTHERWISE...FAIR SKIES OVER THE SOUTHERN RRV WILL ALLOW FOR INCREASED SFC HEATING AND THE DEVELOPMENT OF SCT TSTMS /WITH ISOLD LARGE HAIL/ FROM MID AFTERNOON INTO THE EARLY EVENING...BECOMING MORE NUMEROUS INTO MIDNIGHT. && .HYDROLOGY... ISSUED AT 300 PM CDT SAT MAY 18 2013 WHEN NCRFC RAN THE MODEL TODAY USING 24 HOUR QPF IT BROUGHT SEVERAL POINTS ABOVE FLOOD STAGE. THESE INCLUDE FARGO/SABIN/DILWORTH/HAWLEY AND HENDRUM. SINCE THESE RISES ARE BASED ON FORECAST PCPN WENT AHEAD AND ISSUED A RIVER POINT FLOOD WATCH FOR THESE 5 POINTS. THE FORECAST QPF ALSO BROUGHT WAHPETON/EAST GRAND FORKS AND OSLO BACK ABOVE ACTION STAGE SO ISSUED RIVER STATEMENTS ON THESE. ONLY DRAYTON AND PEMBINA REMAIN IN A FLOOD STATEMENT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...RIDDLE LONG TERM...RIDDLE/GUST AVIATION...GUST HYDROLOGY...GODON
Hazardous weather outlook, May 18, 7:09 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 709 AM CDT SAT MAY 18 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 709 AM CDT SAT MAY 18 2013 ...SEVERE STORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING. LATER THIS AFTERNOON AND TONIGHT MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A DEEPENING AREA OF LOW PRESSURE APPROACHES. SOME STORMS COULD BE SEVERE WITH THE BEST CHANCE FOR SEVERE STORMS ALONG AND SOUTH OF HIGHWAY 200 AFTER 4PM. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR HEAVY RAINFALL LATE THIS AFTERNOON INTO THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SIGNIFICANT RAINFALL IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK HOWEVER THE THUNDERSTORM POTENTIAL WILL DIMINISH AFTER SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 18, 6:23 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 623 PM CDT SAT MAY 18 2013 MNZ022-023-027-028-190030- EAST BECKER MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER MN- 623 PM CDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER... NORTHERN BECKER AND SOUTHEASTERN MAHNOMEN COUNTIES UNTIL 730 PM CDT... AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 15 MILES NORTHEAST OF DETROIT LAKES. THE STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ZERKEL...TULABY LAKE AND NAYTAHWAUSH AROUND 730 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4734 9537 4695 9522 4700 9581 4720 9585 TIME...MOT...LOC 2323Z 180DEG 0KT 4698 9563 SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:17 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Norman, Polk | 58 min |
| May 19, 5:10 AM CDT | Special Weather Statement | FGF | Becker | 65 min |
| May 19, 11:58 AM CDT | River Flood Watch | FGF | Wilkin | 4 days |
| May 19, 11:58 AM CDT | River Flood Watch | FGF | Polk | 4 days |
| May 19, 11:58 AM CDT | River Flood Watch | FGF | Marshall, Polk | 5 days |
| May 19, 11:58 AM CDT | River Flood Watch | FGF | Polk | 5 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.